Idaho, 2007

Heavy Snow in Idaho, December 23 to 24, 2007

December 23 to 24, 2007 · NWS MSO · 1 event in 1 county or zone

On December 23 and 24, another strong disturbance moved east across North Central Idaho and brought heavy snowfall accumulations to many locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On December 23 and 24, another strong disturbance moved east across North Central Idaho and brought heavy snowfall accumulations to many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 23, 1:11 PM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 23, 1:11 PM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MST SUN DEC 23 2007

.DISCUSSION...THE NEXT WINTER WEATHER SYSTEM WILL MOVE ACROSS THE
AREA TONIGHT AND MONDAY BRINGING A MIXED BAG OF PRECIPITATION. AS IT DOES
SO...A WARM FRONT WILL MOVE NORTHEAST ACROSS THE AREA DURING THE
LATE EVENING HOURS AND STALL ALONG THE NORTHERN CREST OF THE
BITTERROOT MOUNTAINS JUST SOUTH OF I-90. SNOW LEVELS SOUTH OF THE
BOUNDARY WILL BRIEFLY RISE ABOVE IMPACT LEVELS AND THEN FALL TO
THE LOWER ELEVATIONS AROUND DAYBREAK ON MONDAY. NORTH OF THE
BOUNDARY THEY WILL REMAIN LOW. THERE IS A SLIGHT CHANCE THAT SOME
LIGHT FREEZING RAIN COULD MIX INTO THE PRECIPITATION DURING THE
OVERNIGHT HOURS AS THE RAIN/SNOW MIX COMES INTO CONTACT WITH THE
FROZEN GROUND. THERE IS AN OUTSIDE CHANCE THAT THE MISSOULA AND
BITTERROOT VALLEYS COULD PICK UP AN INCH OR TWO OF SNOWFALL DURING
THE MORNING HOURS ON MONDAY...BUT CONFIDENCE IS NOT HIGH ENOUGH TO
PUT IT INTO THE FORECAST (GIVEN A STRONG...UNFAVORABLE SW-W FLOW
PATTERN ALOFT.)

THE SNOW WILL TAPER OFF MONDAY AFTERNOON AS THE ASSOCIATED COLD
FRONT MOVES SOUTHEAST AND OUT OF THE AREA. NORTHERLY FLOW ON
MONDAY NIGHT SHOULD KEEP CLOUD COVER OVER MOST
LOCATIONS...ESPECIALLY OVER THE MISSOULA AND SRN MISSION VALLEYS.
THIS SHOULD BUFFER OVERNIGHT LOW TEMPERATURES SOMEWHAT. SKIES WILL
CLEAR DURING THE DAY ON CHRISTMAS DAY AS A SHORT WAVE RIDGE OF
HIGH PRESSURE BUILDS OVER THE AREA IN BETWEEN SYSTEMS.

TUESDAY NIGHT THROUGH SUNDAY...THE MODELS ARE STILL IN AGREEMENT THAT
THE NORTHERN ROCKIES WILL REMAIN UNDER AN ACTIVE WEATHER PATTERN.
THE NEXT SYSTEM APPEARS TO MOVE THROUGH THE REGION ON TUESDAY
NIGHT INTO WEDNESDAY. THE BULK OF THE ENERGY AND MOISTURE WILL BE
SOUTH OF THE REGION...BUT WIDESPREAD SNOW IS STILL EXPECTED. THEN
MODELS ARE INDICATING ANOTHER SYSTEM FOR FRIDAY...WITH ENERGETIC
WESTERLY UPPER LEVEL FLOW THROUGH THE WEEKEND. TEMPERATURES DURING
THE TIME FRAME APPEAR TO BE NEAR SEASON NORMALS.

&&

.AVIATION...AREAS OF SNOW AND RAIN WILL OBSCURE MOUNTAINS AND
PEAKS TONIGHT THROUGH MUCH OF MONDAY AS A WINTER WEATHER SYSTEM
MOVES SOUTHEAST ACROSS THE AREA. FREEZING RAIN IS ALSO POSSIBLE
BRIEFLY OVERNIGHT IN AREAS ALONG AND SOUTH OF INTERSTATE 90...WHERE
AREAS OF RAIN TRANSITIONS TO SNOW. EXPECT REDUCED VISIBILITIES AS
WELL IN AND NEAR THE HEAVIER PRECIPITATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY FROM 2 AM TO 2 PM MST MONDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     HEAVY SNOW WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST MONDAY
     ABOVE 3500 FEET FOR LOWER CLARK FORK REGION.

ID...SNOW ADVISORY FROM 1 AM TO 1 PM PST MONDAY ABOVE 3500 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

     SNOW ADVISORY FROM 2 AM TO 2 PM MST MONDAY FOR EASTERN LEMHI
     COUNTY-WESTERN LEMHI COUNTY.

&&

SHORT TERM...HENRY
LONG TERM....SMITH
AVIATION...DEROSA
Hazardous weather outlook, Dec 23, 1:01 PM PST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
201 PM MST SUN DEC 23 2007

MTZ001-002-007-043-241200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
201 PM MST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE IN MOUNTAIN
LOCATIONS THROUGH TONIGHT AS A WEATHER SYSTEM MOVES EAST ACROSS
THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LIGHT SNOWFALL WILL CONTINUE INTO MONDAY IN THE MOUNTAINS AS THE
SYSTEM CONTINUES TO MOVE SOUTHEAST ACROSS THE AREA. SNOW WILL BEGIN
TO TAPER OFF MONDAY AFTERNOON AS THE SYSTEM BEGINS TO EXIT THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Clearwater Mountains

When
December 23, 5:00 PM PST to December 24, 4:00 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Trained weather spotters and weather observation sites reported between 8 and 13 inches of new snowfall accumulations. Red River Hot Springs and Dixie were among the areas impacted by this event.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65304.